Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Lake Charles, LA

May 22, 2008Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2008, 10:30 PM CDT for Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 10:30 PM CDT (03:30 UTC)
Expired
May 22, 2008, 11:15 PM CDT
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Saint Landry Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3819 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3819 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.5
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 230331
SVRLCH
LAC097-099-230415-
/O.NEW.KLCH.SV.W.0092.080523T0330Z-080523T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1030 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...   
   THIS INCLUDES ARNAUDVILLE...
  NORTHERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
   THIS INCLUDES CECILIA...HENDERSON...BUTTE LA ROSE...

* UNTIL 1115 PM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARNAUDVILLE...AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CECILIA BY 1035 PM CDT...
  HENDERSON BY 1045 PM CDT...
  BUTTE LA ROSE BY 1105 PM CDT...

LAT...LON 3022 9160 3038 9198 3053 9194 3048 9165
      3045 9163 3043 9162 3038 9163 3033 9162
      3029 9158
TIME...MOT...LOC 0330Z 286DEG 19KT 3041 9186

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 230349
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1049 PM CDT THU MAY 22 2008

LAC097-099-230415-
/O.CON.KLCH.SV.W.0092.000000T0000Z-080523T0415Z/
ST. LANDRY LA-ST. MARTIN LA-
1049 PM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTH CENTRAL ST. MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 3 MILES NORTHEAST OF HENDERSON...OR ABOUT 10 MILES SOUTH OF 
KROTZ SPRINGS...MOVING EAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF BUTTE LA ROSE BY 1105 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3022 9160 3033 9187 3051 9182 3048 9165
      3043 9162 3038 9163 3033 9162 3029 9158
TIME...MOT...LOC 0349Z 286DEG 19KT 3038 9175

$$

SHAMBURGER
000 
WWUS54 KLCH 230412
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1111 PM CDT THU MAY 22 2008

LAC097-099-230421-
/O.EXP.KLCH.SV.W.0092.000000T0000Z-080523T0415Z/
ST. LANDRY LA-ST. MARTIN LA-
1111 PM CDT THU MAY 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES EXPIRES AT 1115 PM CDT...

RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH.  THIS
STORM WAS LOCATED NEAR BUTTE LA ROSE...AND MOVING SOUTHEAST AT 25 
MPH.

THE SEVERE THUNDERSTORM WILL MOVE EASTWARD OUT OF THE WARNED AREA BY
1115 PM CDT.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE 
OFFICE IN LAKE CHARLES AT 337-477-5285.

LAT...LON 3022 9160 3033 9187 3051 9182 3048 9165
      3043 9162 3038 9163 3033 9162 3029 9158
TIME...MOT...LOC 0411Z 288DEG 21KT 3034 9160

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:20 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 22, 8:20 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 PM CDT THU MAY 22 2008

.UPDATE...
RADAR SHOWS ACTIVITY ATTEMPTING TO REDEVELOP ACROSS SW LA INTO
WESTERN PORTIONS OF THE STATE. KLCH 00Z SHOWS POTENTIAL ENERGY
STILL AVAILABLE ALONG WITH GOOD LOW LEVEL SHEAR WHICH IS HELPING
TO FIRE STORMS FURTHER WEST ALONG THE WEAK SFC BDRY. MAINTAINED
LIKELY POPS OVER SOUTH CENTRAL LA AND EXPANDED AREA A BIT NORTH
AND WEST BASED ON RADAR TRENDS...WHILE REINTRODUCING SLT CHC TO CHC
POPS ACROSS THE REMAINDER OF THE AREA EXCEPT FOR EXTREME WRN
ZONES. 24

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT THU MAY 22 2008/

UPDATE...
HAVE UPDATED THE GRIDS AND ZONES FOR POPS FOR THIS EVENING. LATEST
RADAR SHOWS MUCH OF THE ACTIVITY ASSOCIATED WITH THE UPPER LEVEL
DISTURBANCE HAS MOVED NORTHEAST OF THE AREA...WITH THE EXCEPTION
OF A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL
LOUISIANA. A WEAK SFC TROUGH IS HELPING TO ENHANCE THE
REDEVELOPMENT OF STORMS IN THIS AREA. EXPECT THIS ACTIVITY TO
DIMINISH WITH THE LOSS OF SFC HEATING THIS EVENING.  24

PREV DISCUSSION... /ISSUED 351 PM CDT THU MAY 22 2008/

DISCUSSION...REGIONAL 88DS AND SFC OBS INDICATE THAT SCATTERED TO
NUMEROUS RW/TRW PERSIST ACROSS THE AREA FROM WOODVILLE TO LAKE
CHARLES TO LAFAYETTE TO MORGAN CITY NORTHWARD. CONVECTION IS
ASSOCIATED WITH A SHORTWAVE TROF MAKING SLOW PROGRESS NEWD ACROSS
THE REGION. MSAS SFC ANALYSIS ALSO SHOWS A WEAK TROF EXTENDING
FROM LOW PRESSURE OVER NWRN TX TO SERN LA WHICH IS LIKELY HELPING
FLARE UP CONVECTION AS WELL. RAISED INHERITED POPS FOR THIS
EVENING AS BACK EDGE OF PRECIP HAS ONLY BEEN MAKING SLOW PROGRESS
FROM SW TO NE ACROSS THE FORECAST AREA THIS AFTERNOON...WITH POPS
RANGING FROM 20 PERCENT WRN ZONES TO 50 PERCENT ACROSS THE
ATCHAFALAYA BASIN AND E-CNTL LA. ONLY CARRYING 20 POPS FOR ERN 1/3
OF AREA FOR AFTER MIDNIGHT FOR ANY STRAGGLING SHOWERS WHICH MAY
LINGER BACK OVER THIS AREA.

NOT MANY CHANGES WERE MADE BEYOND TONIGHT WITH A BLOCKING RIDGE
PROGGED TO SET UP ALOFT OVER THE AREA WHILE THE BERMUDA HIGH
CONTINUES TO KEEP A SRLY LO-LVL FLOW IN PLACE OVER THE REGION.
HOWEVER LOOKS LIKE ENOUGH MOISTURE WILL BE AVAILABLE TO PRODUCE
AT LEAST WIDELY SCATTERED CONVECTION EACH AFTERNOON ALONG
POTENTIAL SEA BREEZE AND ADDITIONAL OUTFLOW DEVELOPMENT SO KEPT
SMALL POPS EACH DAY THROUGH THE WEEKEND. RIDGE BEGINS TO BREAK
DOWN EARLY NEXT WEEK AS SHORTWAVE TROF CROSSING THE GREAT LAKES
BREAKS IT DOWN. MEANWHILE A SFC FRONT IS PROGGED TO DROP SOUTH
TOWARD THE AREA BY LATE IN THE PERIOD. ALL IN ALL SHOULD CONTINUE
TO SEE AT LEAST WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION
UNTIL THE MIDDLE OF THE WEEK WHEN DRIER AIR ENCROACHES FROM THE
EAST.

AVIATION...SCATTERED TO NUMEROUS CONVECTION EXPECTED TO PERSIST
AT KLCH THROUGH ABOUT 22Z...KLFT/KARA THROUGH 00Z AND KAEX THROUGH
MAYBE 03Z OR SO. THEREAFTER WET GROUNDS MAY LEAD TO PATCHY GROUND
FOG AFTER 06Z...ESPECIALLY TOWARD SUNRISE. OTHERWISE VFR
CONDITIONS EXPECTED.

JS

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  92  75  90 /  30  20  10  20
KBPT  75  91  76  90 /  20  20  10  20
KAEX  71  94  72  93 /  30  20  10  20
KLFT  71  92  74  91 /  60  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 22, 4:26 AM CDT, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT THU MAY 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-231100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER
CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION.
EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR
AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH
IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A
SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT
BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DML

In the hours before

Local storm report, May 22, 6:05 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      HENDERSON               30.31N 91.80W
05/22/2008                   ST. MARTIN         LA   LAW ENFORCEMENT

            OFFICER DRIVING ON INTERSTATE 10 REPORTED WIDESPREAD

            FLOODING OF FIELDS, PARKING LOTS, AND ROADS IN HENDERSON.

&&

SNAVELY
Local storm report, May 22, 6:44 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   BROADCAST MEDIA

            HOMES FLOODED ON PINHOOK ROAD. RELAYED BY KATC IN
            LAFAYETTE.

0615 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   BROADCAST MEDIA

            HOMES FLOODING IN OAKBORNE SUBDIVISION BY THE LAFAYETTE
            AIRPORT. HOUSE FLOODED AT SOUTH ORANGE AND 10TH STREET.
            NUMEROUS OTHER STREETS FLOODED. RELAYED BY KATC IN
            LAFAYETTE.

0620 PM     FLASH FLOOD      CECILIA                 30.34N 91.85W
05/22/2008                   ST. MARTIN         LA   BROADCAST MEDIA

            CECILIA HIGH SCHOOL FLOODED. RELAYED BY KATC IN
            LAFAYETTE.

&&

SNAVELY
Local storm report, May 22, 7:07 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING ON EVANGELINE THRUWAY
            SOUTHBOUND AT MUDD STREET AND NORTHBOUND FROM 11TH STREET
            TO MUDD STREET.

&&

SNAVELY
Local storm report, May 22, 8:14 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
814 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   BROADCAST MEDIA

            NUMEROUS REPORTS OF CARS STALLED IN HIGH WATER ACROSS THE
            EASTERN HALF OF LAFAYETTE.

&&

SHAMBURGER
Local storm report, May 22, 10:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1007 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      OPELOUSAS               30.52N 92.08W
05/22/2008                   ST. LANDRY         LA   LAW ENFORCEMENT

            FLOODING REPORTED ON HIGHWAY 182 NORTH OF OPELOUSAS AS
            WELL AS ON HIGHWAY 190.

0955 PM     FLASH FLOOD      LAWTELL                 30.52N 92.18W
05/22/2008                   ST. LANDRY         LA   LAW ENFORCEMENT

            FLOODING REPORTED ON HIGHWAY 190 NEAR LAWTELL.

0955 PM     FLASH FLOOD      1 W ARNAUDVILLE         30.42N 91.95W
05/22/2008                   ST. LANDRY         LA   LAW ENFORCEMENT

            FLOODING REPORTED ON LA 93 JUST WEST OF ARNAUDVILLE.

&&

SNAVELY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:17 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Jefferson Davis31 min
May 22, 7:53 PM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 22, 8:58 PM CDTFlash Flood WarningLCHEvangeline, Saint Landry3 hr
May 22, 10:07 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin38 min
May 22, 11:05 PM CDTAreal Flood WarningLCHLafayette, Saint Landry, Saint Martin6 hr
May 23, 5:07 AM CDTAreal Flood WarningLCHSaint Martin3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.